Texas, 2011

High Wind in Texas, April 24 to 25, 2011

April 24 to 25, 2011 · NWS MAF · 3 events in 1 county or zone

Strong westerly flow aloft combined with a tight surface pressure gradient over the area to produce strong winds in the Guadalupe Mountains.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MAF wrote it up.

Strong westerly flow aloft combined with a tight surface pressure gradient over the area to produce strong winds in the Guadalupe Mountains.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Apr 24, 3:57 AM MST, 5 hours 54 minutes earlier.

Area forecast discussion, Apr 24, 3:57 AM MST, 5 hours 54 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
557 AM CDT SUN APR 24 2011

.DISCUSSION...

SEE AVIATION DISCUSSION BELOW.

&&

.AVIATION...

NO MAJOR CHANGES TO PREVIOUS FCST. NO MAJOR AVIATION CONCERNS NEXT 24
HRS...AS ALL TERMINALS VFR.  SFC FLOW WILL VEER TO WEST AND BECOME
GUSTY AND DUSTY BY LATE MORNING.  WE/LL NOT MENTION BLDU ATTM...AS
VSBYS SHOULD STAY ABOVE 6SM.

&&

.PREV DISCUSSION... /ISSUED 501 AM CDT SUN APR 24 2011/

DISCUSSION...
WINDY...HOT  AND DRY APPEARS TO BE THE WAY TO GO WITH THE FORECAST
FOR THE NEXT 7 DAYS MORE OFTEN THAN NOT AS STRONG UPPER JETS MOVING
IN OFF THE PACIFIC OCEAN CONTINUE TO GUIDE THE FLOW ALOFT IN A MORE
ZONAL MANNER THAN ANYTHING ELSE.  THE FLOW ALOFT AMPLIFIED SOMEWHAT
OVER THE LAST COUPLE OF DAYS OUT WEST...BUT THE NET RESULT FOR US
WILL LIKELY BE HOT...WINDY AND DRY AS THESE SHORTWAVE TROUGHS
FLATTEN AND PROVIDE LIFT TO THE NORTH AND EAST OF THE REGION.  MORE
OF THE SAME APPEARS TO BE ON THE HORIZON AS MEDIUM RANGE MODELS
INDICATE ANY AMPLIFICATION OF THE FLOW ALOFT TO BE MINOR.  THINK THE
FRONTAL BOUNDARY OVER THE AREA WILL RETREAT LATER TODAY WITH FIRE
WEATHER CONCERNS OVER A GOOD DEAL OF THE FORECAST AREA.  WILL ISSUE
A HIGH WIND WARNING FOR THE GUADALUPE MOUNTAINS AS A COMBINATION OF
INCREASING MID LEVEL FLOW...AND SURFACE PRESSURE GRADIENT...WILL
HIKE WINDS ABOVE 40 MPH SUSTAINED THERE AT TIMES...ALONG WITH A FEW
GUSTS AROUND 60 MPH.

FIRE WEATHER CONCERNS WILL INCREASE MONDAY OVER TODAY AS THE BASE OF
A BROAD UA TROUGH PASSES BY TO THE NORTH OF THE AREA.  THE INCREASED
FLOW IN THE MID LEVELS...IN ADDITION TO A TIGHTER SURFACE PRESSURE
GRADIENT...WILL ALLOW GUSTY WESTERLY WINDS TO SPREAD ACROSS THE CWA
DURING THE DAY.  THE FLOW ALOFT ONLY INCREASE MORE MONDAY NIGHT AS
THE BASE OF ANOTHER UA TROUGH HEADS FOR THE REGION...AIDED AND
ABETTED BY A 160+KT H25 JET.  THE DAYSHIFT WILL HAVE TO TAKE A LOOK
INTO POSSIBLY EXTENDING THE HIGH WIND WARNING IN THE GUADALUPE
MOUNTAINS THROUGH THE NIGHT...BUT FOR NOW HAVE LEFT A HIGH WIND
WATCH GOING THERE...AND ADDED THE DAVIS MOUNTAINS TO THE WATCH
AREA.  SUSTAINED WINDS OF 30 MPH OR GREATER COULD ALSO AFFECT
PORTIONS OF THE SOUTHEAST NEW MEXICO PLAINS...VAN HORN AREA...UPPER
TRANS PECOS AND MARFA PLATEAU.  EXPECT THESE AREAS WILL END UP IN A
WIND ADVISORY MONDAY AFTERNOON...BUT HAVE HELD OFF FOR NOW DUE TO
SOME UNCERTAINTY WHERE THE STRONGER MID LEVEL WINDS WILL TRAVERSE
THE AREA.  HAVE INCLUDED PATCHY BLOWING DUST OVER LOCATIONS
GENERALLY ALONG AND NORTH OF INTERSTATE 20 MONDAY AFTERNOON.

WINDS WILL ONLY INCREASE FURTHER TUESDAY AS ALL OF THE ABOVE BECOMES
MORE SO AS THE BASE OF THE NEXT UA TROUGH PASSES BY TO THE NORTH OF
THE REGION.  EXPECT ALL OF SOUTHEAST NEW MEXICO WILL BE IN AT LEAST
A WIND ADVISORY...ALONG WITH MUCH OF WEST TEXAS...WITH SOME OF THE
LOWLANDS POSSIBLY GRADUATING TO A HIGH WIND WATCH OR WARNING DUE TO
THE RAMBUNCTIOUS WINDS EXPECTED THROUGH THE DAY.  ALTHOUGH WE COULD
HAVE ISSUED A HIGH WIND WATCH FOR THESE PORTIONS OF THE AREA
NOW...HAVE OPTED TO KEEP THE NON PRECIPITATION PRODUCTS LEGIBLE.
HAVE INCLUDED AREAS OF BLOWING DUST IN THE FORECAST FOR MOST
LOCATIONS AS SUSTAINED WINDS APPEAR TO EB STRONG ENOUGH TO KICK UP
QUITE A BIT OF DIRT CONSIDERING THE DROUGHT CONDITIONS.  WEST TO
NORTHWEST WINDS WILL LIKELY LAST INTO THE NIGHT AS THE SURFACE
PRESSURE GRADIENT IS A LITTLE SLOW IN LOOSENING...BUT A COLD FRONT
WILL ALSO DROP SOUTH THROUGH THE REGION TUESDAY NIGHT AND COOL
TEMPERATURES A LITTLE.  NOT MUCH IS EXPECTED IN THE WAY OF MOISTURE
INCREASE THOUGH...SO THE FRONTAL PASSAGE WILL BE DRY.  TEMPERATURES
WILL BE CLOSE TO NORMAL AREAWIDE WEDNESDAY BEFORE THE PERSISTENT
WESTERLY FLOW ALOFT WARMS READINGS BACK ABOVE NORMAL THROUGH THE
REST OF THE WEEK.

FIRE WEATHER...
CURRENT OBS/SFC ANALYSIS SHOWS A SHARP DRYLINE EXTENDING FM E OF
BOQUILLAS...TO KFST...TO KSWW.  WEST OF THIS FEATURE...RH RECOVERY
IS POOR...W/RH/S BELOW 15 PCT IN THE WESTERN MTNS AT 06Z.  FURTHER
OUT WEST...WV IMAGERY SHOWS AN UPPER TROUGH MOVING INTO
AZ...W/MODELS BRINGING IT TO NM BY 00Z MONDAY.  ROUNDING THE BASE OF
THE TROUGH...GFS AND ECMWF PROG H7 WINDS BY 00Z OF 45KTS OVER SE
NM...WHILE THE NAM IS A LITTLE LESS.  EVEN GOING W/THE NAM...AND
FCST SOUNDINGS EASILY MIXING OUT PAST H7 THIS AFTERNOON...CRITICAL
FIRE WX CONDITIONS WILL EASILY BE MET SIGNIFICANTLY FARTHER OUT ONTO
THE PLAINS THAN YESTERDAY.  MONDAY...RED FLAG CONDITIONS WILL BECOME
MORE WIDESPREAD AS THE TROUGH MOVES THRU THE FA...ESPECIALLY NE
CLOSER TO THE BASE OF THE TROUGH...W/MODELS AGAIN SHOWING H7 FLOW OF
45+KTS OR BETTER.  TUESDAY...CONDITIONS FURTHER DETERIORATE WITH THE
ARRIVAL OF A SECOND TROUGH.  MODELS HAVE BEEN FAIRLY CONSISTENT FOR
THE PAST FEW DAYS ON THE TIMING OF THESE SYSTEMS...ENOUGH SO TO
UPGRADE THE WATCH TO A WARNING.  FOR SAKE OF BREVITY...WE/LL TACKLE
THIS WITH ONE WARNING MONDAY THRU TUESDAY.

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...RED FLAG WARNING FROM 11 AM MONDAY TO 8 PM MDT TUESDAY FOR THE
     FOLLOWING ZONES... GUADALUPE MOUNTAINS NP/LINCOLN NF/LNZ...
     SOUTHEAST PLAINS/BLM ROSWELL/LNZ.

     HIGH WIND WARNING FROM 11 AM THIS MORNING TO 8 PM MDT THIS
     EVENING FOR THE FOLLOWING ZONES... GUADALUPE MOUNTAINS OF
     EDDY COUNTY.

     RED FLAG WARNING FROM 11 AM THIS MORNING TO 8 PM MDT THIS
     EVENING FOR THE FOLLOWING ZONES... GUADALUPE MOUNTAINS
     NP/LINCOLN NF/LNZ...SOUTHEAST PLAINS/BLM ROSWELL/LNZ.

     HIGH WIND WATCH FROM MONDAY MORNING THROUGH LATE TUESDAY NIGHT
     FOR THE FOLLOWING ZONES... GUADALUPE MOUNTAINS OF EDDY
     COUNTY.

TX...RED FLAG WARNING FROM NOON CDT /11 AM MDT/ MONDAY TO 9 PM CDT /8
     PM MDT/ TUESDAY FOR THE FOLLOWING ZONES... ANDREWS...BIG
     BEND AREA...BORDEN...CRANE...DAVIS/APACHE MOUNTAINS AREA...
     DAWSON...ECTOR...GAINES...GLASSCOCK...GUADALUPE MOUNTAINS...
     HOWARD...LOVING...MARFA PLATEAU...MARTIN...MIDLAND...
     MITCHELL...PECOS...PRESIDIO VALLEY...REAGAN...REEVES COUNTY
     AND UPPER TRANS PECOS...SCURRY...TERRELL...UPTON...VAN HORN
     AND HIGHWAY 54 CORRIDOR...WARD...WINKLER.

     HIGH WIND WARNING FROM 11 AM THIS MORNING TO 8 PM MDT THIS
     EVENING FOR THE FOLLOWING ZONES... GUADALUPE MOUNTAINS.

     RED FLAG WARNING FROM NOON CDT /11 AM MDT/ TODAY TO 9 PM CDT /8
     PM MDT/ THIS EVENING FOR THE FOLLOWING ZONES... ANDREWS...
     BORDEN...DAVIS/APACHE MOUNTAINS AREA...DAWSON...ECTOR...
     GAINES...GUADALUPE MOUNTAINS...HOWARD...LOVING...MARFA
     PLATEAU...MARTIN...MIDLAND...REEVES COUNTY AND UPPER TRANS
     PECOS...VAN HORN AND HIGHWAY 54 CORRIDOR...WARD...WINKLER.

     HIGH WIND WATCH FROM MONDAY MORNING THROUGH WEDNESDAY MORNING
     FOR THE FOLLOWING ZONES... DAVIS/APACHE MOUNTAINS AREA...
     GUADALUPE MOUNTAINS.

&&

44
Hazardous weather outlook, Apr 24, 1:09 AM MST, 8 hours 42 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
309 AM CDT SUN APR 24 2011

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-250815-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS-
LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN-
DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU-
BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS-
309 AM CDT SUN APR 24 2011 /209 AM MDT SUN APR 24 2011/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WEST TEXAS.

.DAY ONE...TODAY AND TONIGHT

WARM TEMPERATURES...LOW RELATIVE HUMIDITIES...AND GUSTY SOUTHWEST TO
WEST WINDS WILL RESULT IN CRITICAL FIRE WEATHER CONDITIONS THIS AFTERNOON
AND EVENING OVER THE GUADALUPE...DAVIS...AND APACHE MOUNTAINS...SOUTHEAST
NEW MEXICO PLAINS...VAN HORN AND THE HIGHWAY 54 CORRIDOR...REEVES COUNTY
AND THE UPPER TRANS PECOS...MARFA PLATEAU...AND PORTIONS OF THE WESTERN
LOW ROLLING PLAINS AND PERMIAN BASIN. A RED FLAG WARNING IS IN EFFECT
FOR THESE AREAS FROM LATE THIS MORNING UNTIL EARLY THIS EVENING.

IN THE GUADALUPE MOUNTAINS...SOUTHWEST WINDS WILL INCREASE TO 35 TO
45 MPH...WITH GUSTS TO AROUND 60 MPH. A HIGH WIND WARNING IS IN EFFECT
FROM LATE THIS MORNING UNTIL EARLY THIS EVENING.

IN ADDITION...THERE WILL BE A SLIGHT CHANCE OF THUNDERSTORMS THIS AFTERNOON
AND EVENING...EAST OF A SNYDER TO SANDERSON LINE. ANY STORMS THAT DO
DEVELOP WILL BE ACCOMPANIED BY FREQUENT LIGHTNING. SOME OF THESE STORMS
COULD BE STRONG TO SEVERE WITH LARGE HAIL AS THE PRIMARY THREAT.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

EXTREMELY CRITICAL FIRE WEATHER CONDITIONS ARE EXPECTED ACROSS ALL OF
SOUTHEAST NEW MEXICO AND WEST TEXAS ON MONDAY...AND ESPECIALLY
TUESDAY...AS WEST WINDS INCREASE OVER THE REGION...AND WARM
TEMPERATURES AND DRY CONDITIONS PERSIST. A RED FLAG WARNING IS IN
EFFECT FROM LATE MONDAY MORNING THROUGH EARLY TUESDAY EVENING.

WEST WINDS OF 40 TO 55 MPH...WITH GUSTS TO OVER 75 MPH...WILL BE POSSIBLE
IN THE GUADALUPE MOUNTAINS MONDAY THROUGH TUESDAY NIGHT. FURTHER SOUTH...WEST
WINDS OF 35 TO 45 MPH...WITH GUSTS TO AROUND 65 MPH...WILL BE POSSIBLE
IN THE DAVIS AND APACHE MOUNTAINS. MOTORISTS ARE URGED TO USE CAUTION
IF TRAVELING THROUGH THESE AREAS. A HIGH WIND WATCH IS IN EFFECT FOR
THESE AREAS MONDAY THROUGH TUESDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND

44

Event by event

3 high wind. Local standard time, as filed.

High Wind, Guadalupe Mountains of Culberson County

When
April 24, 9:51 AM MST to April 25, 6:51 PM MST
Where
Guadalupe Mountains of Culberson County forecast zone
Measured
62 kt (71 mph) measured gust
Reported by
ASOS

High Wind, Guadalupe Mountains of Culberson County

When
April 24, 11:00 PM MST to April 25, 9:00 AM MST
Where
Guadalupe Mountains of Culberson County forecast zone
Measured
60 kt (69 mph) measured gust
Reported by
RAWS

High Wind, Guadalupe Mountains of Culberson County

When
April 25, 7:00 AM MST
Where
Guadalupe Mountains of Culberson County forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
RAWS

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2011Every state in 2011This day in weather historyWarnings in Texas, April 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 295601, 295600, 295602.